Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 284, NWS Des Moines, IA

August 20, 2007Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2007, 9:34 AM CDT for Sac County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 9:34 AM CDT (14:34 UTC)
Expired
Aug 20, 2007, 10:30 AM CDT
In force
56 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 201434
SVRDMX
IAC161-201530-
/O.NEW.KDMX.SV.W.0284.070820T1434Z-070820T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1030 AM CDT

* AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 26
  MILES NORTHWEST OF ODEBOLT...OR ABOUT 17 MILES WEST OF STORM
  LAKE...AND MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAC CITY BY 1005 AM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4256 9539 4255 9494 4247 9493 4246 9487
      4222 9487 4222 9534 4238 9533 4248 9534
      4247 9537
TIME...MOT...LOC 1434Z 293DEG 50KT 4263 9551

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 201454
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CDT MON AUG 20 2007

IAC161-201530-
/O.CON.KDMX.SV.W.0284.000000T0000Z-070820T1530Z/
SAC IA-
954 AM CDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SAC COUNTY...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF SCHALLER...OR ABOUT 10 MILES SOUTHWEST
OF STORM LAKE...MOVING SOUTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEMAHA AND EARLY BY 1005 AM CDT...
  SAC CITY BY 1010 AM CDT...

FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS PRODUCED TREE DAMAGE IN CHEROKEE COUNTY. BE PREPARED 
FOR STRONG WINDS TO ARRIVE SHORTLY.

LAT...LON 4256 9539 4255 9494 4247 9493 4246 9487
      4222 9487 4222 9534 4238 9533 4248 9534
      4247 9537
TIME...MOT...LOC 1454Z 293DEG 50KT 4255 9530

$$

DONAVON
000 
WWUS53 KDMX 201532
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CDT MON AUG 20 2007

IAC161-201541-
/O.EXP.KDMX.SV.W.0284.000000T0000Z-070820T1530Z/
SAC IA-
1031 AM CDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY EXPIRES AT 1030 AM
CDT...

AT 1028 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE. THUNDERSTORMS WILL REMAIN OVER THE COUNTY THROUGH THE NEXT 
ONE HOUR. ONE TO TWO INCHES OF RAINFALL IS POSSIBLE WITH THIS 
ACTIVITY.

LAT...LON 4256 9539 4255 9494 4247 9493 4246 9487
      4222 9487 4222 9534 4238 9533 4248 9534
      4247 9537
TIME...MOT...LOC 1454Z 293DEG 50KT 4255 9530

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:50 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 20, 6:50 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT MON AUG 20 2007

.DISCUSSION...
FORECAST VERY DIFFICULT WITH MODELS ALL OVER THE PLACE WITH TIMING
AND LOCATIONS. HAVE LOOKED AT CURRENT SETUP WITH FRONTAL BOUNDARY
SNAKED ACROSS THE STATE AND REMAINS UNTIL NEXT FRONT MAKES ITS WAY
INTO THE STATE LATE TONIGHT AND AGAIN LATE TUESDAY NIGHT INTO
WEDNESDAY. THOUGH CONFIDENCE LOW HAVE ISSUED FFA FOR MUCH OF THE
STATE SINCE TONIGHT AMOUNTS 3 TO 7 OR MORE SET STAGE FOR ANY LATER
RAINS WILL AGAIN CAUSE FLASH FLOODING.  DEWPOINTS REMAIN HIGH AND
GREAT THETA ADVECTION OVER NEXT THREE DAYS WITH DECENT LIFT OVER
LARGE PORTION OF THE STATE CAUSE FOR HIGH POPS AND WATCH.  NOT
REALLY LOOK AT MUCH OF THE FORECAST BEYOND FRIDAY MORING WITH SECOND
SHOT OF RAIN THAT COULD PROMPT ANOTHE FFA BUT NOT ATTM WITH
UNCERTAINTY TOO MUCH THAT FAR OUT.  TEMPERATURES SOMEWHAT DIFFICULT
WITH RAIN AND CLOUD COVER THOUGH TUESDAY LOOKS WARMEST WITH GENERAL
LACK OF RAIN AND MINIMUM CLOUD COVER.  THOUGH OUTLOOKED FOR SEVERE
IS SLIGHT MAY HAVE ISOLATED EVENTS HOWEVER PIRMARY THREAT WILL BE
THE RAIN AND FLOODING PROBLEMS.

&&

.AVIATION...20/12Z
NO CHNG WITH THE BOUNDARY AND EXPECT TO SEE ANOTHER ROUND OF SIG
CONVECTION TONIGHT.  PROBLEM FOR TDA IS WITH THE ST LAYER MOVING UP
FM THE S.  BROUGHT THAT NWD AND EVENTUALLY SCATTERED IT OUT FOR THE
BULK OF THE DAY.  MAIN TSRA THREAT AFT SNST OTHER THAN THE NEXT 2-3
HOURS IN THE KMCW AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY
THROUGH NOON WEDNESDAY
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060-
IA070>073-IA081>083-IA092>094-

&&

LONG TERM...FORSTER/12/8/0
AVIATION...MS AUG 07
Hazardous weather outlook, Aug 20, 5:05 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT MON AUG 20 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073-
081>083-092>094-211000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
505 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY WITH THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN
THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY
RAINS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE
STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING IN YOUR WOULD
BE EXTREMELY HELPFUL.

IAZ061-062-074-075-084>086-095>097-211000-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
505 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH THE POSSIBILITY OF
DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON.
TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WILL BE HELPFUL IS ACCESSING ANY POSSIBLE FLOOD PROBLEMS.

FORSTER

In the hours before

Local storm report, Aug 20, 4:15 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
415 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     FLASH FLOOD      MOORLAND                42.44N 94.29W
08/20/2007                   WEBSTER            IA   LAW ENFORCEMENT

            CAR STRANDED IN WATER OVER UNDERPASS ALONG HIGHWAY 20.

&&

MRUSSELL
Local storm report, Aug 20, 4:18 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     DOWNBURST        FORT DODGE              42.51N 94.18W
08/20/2007                   WEBSTER            IA   PUBLIC

            DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
            FORT DODGE. REPORTED BY PUBLIC.

&&

MRUSSELL
Local storm report, Aug 20, 4:20 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     FLASH FLOOD      FORT DODGE              42.51N 94.18W
08/20/2007                   WEBSTER            IA   PUBLIC

            DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
            FORT DODGE. REPORTED BY PUBLIC.

&&

MRUSSELL
Local storm report, Aug 20, 4:27 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     FLASH FLOOD      BARNUM                  42.51N 94.36W
08/20/2007                   WEBSTER            IA   EMERGENCY MNGR

            LIZARD CREEK FLOODING ROADS NEAR BARNUM. HIGHWAY 169 AND
            20 INTERSECTION REMAINS CLOSED DUE TO WATER OVER THE
            ROAD. NUMEROUS ROADS IN FORT DODGE REMAIN UNDER WATER.

&&

MRUSSELL
Local storm report, Aug 20, 7:34 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      5 WSW MANSON            42.50N 94.63W
08/20/2007                   CALHOUN            IA   TRAINED SPOTTER

            WATER OVER BLACKTOP COUNTY ROAD WAS IMPASSABLE VIA SEMI
            AT 2 TO 3 PLACES BETWEEN KNIERAM AND TWIN LAKES.

&&

PODRAZIK
Local storm report, Aug 20, 9:09 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      2 S CLARE               42.56N 94.34W
08/20/2007                   WEBSTER            IA   EMERGENCY MNGR

            BLACKTOP COUNTY ROAD P41 WASHED OUT 2 MILES NORTH OF
            HIGHWAY 7...TIME ESTIMATED TO BE AROUND 3 AM CDT.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:28 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin30 min
Aug 19, 7:35 PM CDTTornado WarningDMXHardin20 min
Aug 19, 9:41 PM CDTFlash Flood WarningDMXBoone6 hr
Aug 19, 11:46 PM CDTFlash Flood WarningDMXWebster6 hr
Aug 20, 12:10 AM CDTFlash Flood WarningDMXWright6 hr
Aug 20, 12:11 AM CDTFlash Flood WarningDMXCalhoun6 hr
Aug 20, 12:27 AM CDTFlash Flood WarningDMXFranklin6 hr
Aug 20, 12:40 AM CDTFlash Flood WarningDMXButler6 hr
Aug 20, 12:50 AM CDTFlash Flood WarningDMXHumboldt6 hr
Aug 20, 1:14 AM CDTFlash Flood WarningDMXPocahontas6 hr
Aug 20, 3:55 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more4 days
Aug 20, 4:45 AM CDTRiver Flood WarningDMXWebster12 hr
Aug 20, 4:57 AM CDTRiver Flood WarningDMXBlack Hawk, Butler16 hr
Aug 20, 5:08 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster8 days
Aug 20, 5:59 AM CDTFlash Flood WarningDMXEmmet, Kossuth6 hr
Aug 20, 9:27 AM CDTFlash Flood WarningDMXEmmet, Kossuth4 hr
Aug 20, 10:14 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas34 min
Aug 20, 10:18 AM CDTFlash Flood WarningDMXBoone, Calhoun, Greene, Pocahontas, Webster4 hr
Aug 20, 10:18 AM CDTFlash Flood WarningDMXBoone, Calhoun, Greene, Humboldt, Pocahontas, Webster4 hr
Aug 20, 10:24 AM CDTSevere Thunderstorm WarningDMXCrawford51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.